Kentucky, 2014

Damaging Wind in Kentucky, August 20, 2014

August 20, 2014 · NWS PAH · 1 event in 1 county or zone

Scattered thunderstorms developed during the heat of the afternoon in a region of weak vertical wind shear. Mid to upper level forcing was generally weak, but a well-defined outflow boundary from an earlier thunderstorm complex contributed to storm intensification.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms developed during the heat of the afternoon in a region of weak vertical wind shear. Mid to upper level forcing was generally weak, but a well-defined outflow boundary from an earlier thunderstorm complex contributed to storm intensification. An isolated severe thunderstorm occurred at Fort Campbell, producing a measured wind gust near 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 20, 11:51 AM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 20, 11:51 AM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1251 PM CDT Wed Aug 20 2014

.SHORT TERM...(Tonight through Friday night)
Issued at 1240 PM CDT WED AUG 20 2014

As an upper low pressure system moves east across the Great Lakes,
some upper energy rounds the base of the trof and advects
shower/storm chances across mainly our far northern/northeast
counties thru early evening. This is playing out now on radar, and
should continue to be the trend to/shortly after 00Z. We'll adjust
mainly chance cat pops accordingly to latest trends.

Otherwise, the primary synoptic evolution over the course of the
short term forecast will be the building high pressure dome over
the southern U.S. As H5 heights rise 40DM, the corresponding nudge
upwards in heat/humidity will result in daytime heat indices
running at or in excess of 100. Thus a Heat Avisory remains in
effect.

.LONG TERM...(Saturday through Wednesday)
Issued at 1240 PM CDT WED AUG 20 2014

It looks like the ridge will hold from the weekend, into early
next week. There is some hint at its breakdown by midweek, as the
models develop a cold front and usher it this direction by Wed.
That looks to be our best bet at a break in the heat. That, or CWA
periphery type pcpn chances that show up almost daily.
Unfortunately, the high center domes over the mid south/our CWa,
so any such chances are remote. The Heat Advisory continues into
the weekend, but may need extended into early next week. Will be
looking to monitor and revise that, as needed, in the coming 24-48
hours.

&&

.AVIATION...
Issued at 1240 PM CDT WED AUG 20 2014

Scattered cu bases in the pm heat will flirt with MVFR cigs, esp
nearer convection to the north (KEVV/KOWB), for a brief couple
hours this pm. Otherwise higher bases in the VFR range should stay
scattered or clear as the sun sets. Patchy fog is possible
overnight, and may restrict vsbys to MVFR at times. It is possible
fog prone KCGI (or possibly KPAH) could yield a dip into IFR range
by the pre dawn hours. Otherwise ridging high pressure should mean
generally benign terminal flight weather excepting the
aforementioned.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY until 7 PM CDT Saturday FOR ILZ075>078-080>094.

MO...HEAT ADVISORY until 7 PM CDT Saturday FOR MOZ076-086-087-100-
     107>112-114.

IN...HEAT ADVISORY until 7 PM CDT Saturday FOR INZ081-082-085>088.

KY...HEAT ADVISORY until 7 PM CDT Saturday FOR KYZ001>022.

&&
Hazardous weather outlook, Aug 20, 10:52 AM CST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1152 AM CDT WED AUG 20 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1152 AM CDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY DEVELOP THIS AFTERNOON...MAINLY OVER THE
EVANSVILLE TRI STATE REGION AND THE NORTHERN PENNYRILE REGION OF
WESTERN KENTUCKY. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED.

IN ADDITION...EXPECT HEAT INDEX READINGS TO TOP THE CENTURY MARK
AT MOST LOCATIONS THIS AFTERNOON. A HEAT ADVISORY HAS BEEN ISSUED
FOR THE ENTIRE FOUR STATE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTERNOON HEAT INDEX VALUES WILL TOP OUT IN THE 100 TO 105 RANGE
OVER MOST OF THE REGION THURSDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Aug 20, 2:56 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
356 PM CDT WED AUG 20 2014

MOZ076-202145-
PERRY MO-
356 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PERRY COUNTY IN
SOUTHEAST MISSOURI UNTIL 445 PM CDT...

AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF ST. MARY...OR 7 MILES NORTHWEST
OF PERRYVILLE...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  LITHIUM.

LAT...LON 3788 8979 3786 8979 3785 8974 3779 8966
      3777 8966 3773 8999 3779 9003 3788 8993
      3788 8989 3791 8985 3791 8984
TIME...MOT...LOC 2056Z 247DEG 14KT 3778 8997

JP
Special weather statement, Aug 20, 2:59 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
359 PM CDT WED AUG 20 2014

KYZ017-021-202145-
CHRISTIAN KY-MUHLENBERG KY-
359 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHRISTIAN AND
SOUTHWESTERN MUHLENBERG COUNTIES IN SOUTH CENTRAL KENTUCKY UNTIL 445
PM CDT...

AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF CROFTON...OR 14 MILES
SOUTHWEST OF GREENVILLE...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHEASTERN CHRISTIAN AND
  SOUTHWESTERN MUHLENBERG COUNTIES.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3707 8725 3705 8727 3701 8727 3696 8728
      3711 8749 3713 8742 3712 8723
TIME...MOT...LOC 2059Z 294DEG 10KT 3708 8739

SMITH
Special weather statement, Aug 20, 3:10 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
410 PM CDT WED AUG 20 2014

KYZ022-202200-
TODD KY-
410 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TODD COUNTY IN SOUTH
CENTRAL KENTUCKY UNTIL 500 PM CDT...

AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF DUNMOR...OR 13 MILES NORTH
OF ELKTON...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN TODD COUNTY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3687 8705 3687 8706 3701 8722 3703 8723
      3704 8721 3704 8715 3706 8708 3706 8705
TIME...MOT...LOC 2110Z 313DEG 9KT 3699 8714

SMITH
Special weather statement, Aug 20, 3:16 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
416 PM CDT WED AUG 20 2014

KYZ017-202200-
CHRISTIAN KY-
416 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHRISTIAN COUNTY IN
SOUTH CENTRAL KENTUCKY UNTIL 500 PM CDT...

AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF FORT CAMPBELL NORTH...MOVING
SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  FORT CAMPBELL NORTH AND OAK GROVE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3675 8768 3680 8764 3671 8732 3666 8733
      3663 8734 3664 8769
TIME...MOT...LOC 2116Z 301DEG 19KT 3668 8760

SMITH
Special weather statement, Aug 20, 3:24 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
424 PM CDT WED AUG 20 2014

KYZ022-202200-
TODD KY-
424 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TODD COUNTY IN SOUTH
CENTRAL KENTUCKY UNTIL 500 PM CDT...

AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GUTHRIE...OR 10 MILES SOUTH OF ELKTON...
MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  ALLENSVILLE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3664 8706 3663 8729 3664 8730 3678 8723
      3674 8705 3664 8705
TIME...MOT...LOC 2124Z 290DEG 14KT 3667 8716

SMITH
Local storm report, Aug 20, 3:40 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
440 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             1 W JACKSON             37.38N 89.67W
08/19/2014  M2.00 INCH       CAPE GIRARDEAU     MO   BROADCAST MEDIA

            LATE REPORT. HEN EGG SIZE HAIL.

&&

ROBINS

The radar

The Ft Campbell radar (KHPX), 18 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Christian

When
August 20, 4:03 PM CST
Where
Christian County, 2.16 mi SW of Oak Grove
Measured
55 kt (63 mph) measured gust
Reported by
AWSS
Coordinates
36.650, -87.460

A wind gust to 63 mph was measured by automated observing equipment at the Fort Campbell airfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532727.